Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 162, NWS Atlanta, GA

March 7, 2024Clayton County, Fayette County, Spalding County, Georgia

NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 2:15 AM EST for Clayton County, Fayette County, Spalding County, Georgia. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 2:15 AM EST (07:15 UTC)
Expired
Mar 7, 2024, 8:55 PM EST
In force
19 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clayton County, GA, Fayette County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 15 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River at Woolsey Road near Woolsey (WSEG1).

Action stage
46 ft
Minor stage
48 ft
Moderate stage
55 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02344396, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

893 
WGUS42 KFFC 070715
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
215 AM EST Thu Mar 7 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Flint River at Woolsey Road near Woolsey affecting Clayton, 
  Spalding and Fayette Counties.

For the Flint River Basin...including Lovejoy, Americus, Peachtree 
City, Fayetteville, Peachtree City, Woolsey, Sharpsburg, Peachtree 
City, Peachtree City, Senoia, Griffin, Orchard Hill, Griffin, 
Molena, Thomaston, Carsonville, Montezuma, Byromville...Moderate 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 215 PM EST.

&&

GAC063-113-255-071915-
/O.NEW.KFFC.FL.W.0162.240307T0715Z-000000T0000Z/
/WSEG1.1.ER.240307T0626Z.240307T0645Z.000000T0000Z.UU/
215 AM EST Thu Mar 7 2024

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Flint River at Woolsey Road near Woolsey.

* WHEN...From early this morning until further notice.

* IMPACTS...At 48 feet, Flood stage is reached. Minor flooding 
  begins of the natural flood plain upstream and downstream from the 
  gage on Hampton Woolsey Road. This will primarily affect 
  woodlands...agricultural fields and pastures.

* ADDITIONAL DETAILS...
  - At 1:45 AM EST Thursday the stage was 48.1 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 48 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3340 8443 3340 8435 3330 8437 3330 8444


$$
2 follow-up statements
748 
WGUS82 KFFC 071527
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1027 AM EST Thu Mar 7 2024

...The Flood Warning continues for the following rivers in Georgia...

  Flint River at Woolsey Road near Woolsey affecting Clayton, 
  Spalding and Fayette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1030 PM EST.

&&

GAC063-113-255-080330-
/O.CON.KFFC.FL.W.0162.000000T0000Z-000000T0000Z/
/WSEG1.1.ER.240307T0626Z.240307T1215Z.000000T0000Z.UU/
1027 AM EST Thu Mar 7 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Flint River at Woolsey Road near Woolsey.

* WHEN...Until further notice.

* IMPACTS...At 48.6 feet, Flood stage continues. Minor flooding 
  continues of the natural flood plain upstream and downstream from 
  the gage on Hampton Woolsey Road. This will primarily affect 
  woodlands...agricultural fields and pastures.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Thursday the stage was 48.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:45 AM EST Thursday was 48.7 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 48.0 feet.
  - Flood History...This crest compares to a previous crest of
    48.7 feet on 10/12/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3340 8443 3340 8435 3330 8437 3330 8444


$$
181 
WGUS82 KFFC 080155
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
855 PM EST Thu Mar 7 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Flint River at Woolsey Road near Woolsey affecting Spalding, 
  Clayton and Fayette Counties.

GAC063-113-255-080300-
/O.CAN.KFFC.FL.W.0162.000000T0000Z-240308T0155Z/
/WSEG1.1.ER.240307T0626Z.240307T1215Z.240307T1845Z.UU/
855 PM EST Thu Mar 7 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Flint River at Woolsey Road near Woolsey.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Thursday the stage was 46.7 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3340 8443 3340 8435 3330 8437 3330 8444


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 12:53 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 7, 12:53 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1253 AM EST Thu Mar 7 2024

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 225 PM EST Wed Mar 6 2024

500mb trough currently moving through the CWA should be east of the
area by the early evening hours. Surface low pressure will also
continue pushing off to the northeast into the coast of the
Carolinas. High pressure will build in from the west later tonight
and into Thursday.

The mid level trough has helped steepen mid level lapse rates a bit
this afternoon. Visible imagery is also showing some breaks within
the cloud cover, especially south of the I-20 corridor. Where there
are breaks in the clouds, there is more potential for isolated to
scattered thunderstorms. The best potential for thunder should be
across the SE portion of the outlook area.

High pressure and dry conditions will prevail tomorrow. Winds may
try and turn easterly tomorrow, but will likely go vrb in the
afternoon as the gradient relaxes. Temps will remain 10 to 15
degrees above normal through the period.

NListemaa

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 225 PM EST Wed Mar 6 2024

Highlights:

-A low pressure system will result in another round of heavy
rainfall and increased flooding potential Friday into Saturday.

-The severe potential will need to be monitored on Saturday across
the south-central portions of Georgia.

-Cooler and drier weather conditions will return Sunday and persist
through early next week.

Unsettled weather will characterize the start of the long term
period with drier and cooler conditions returning on Sunday and
continuing into next week. A shortwave trough situated across the
southwest U.S is forecast to swing across the Southern Plains and MS
Valley Region Friday. At the surface, a low pressure system will also
be lifting northeast across the ArkLaMiss region. Deep layer
moisture is still forecast to accompany this system aided by strong
upper level forcing (i.e. divergence aloft, + vertical velocities,
etc.). PWATs are forecast to increase to 1.5 to 1.75" by Friday
evening into the early part of Saturday. As a result, rain chances
will begin increasing from west to east Friday evening becoming more
widespread across the forecast area early Saturday morning (~after
midnight). Accounting for recent rainfall earlier in the week and
lack of a substantial dry period following this recent rain will
result in an increased potential of flooding for much of North and
Central Georgia Friday night into Saturday. Compared to the most
recent forecast, the axis of heaviest precip has shift slightly
northward as a result of where latest model guidance has analyzed
where the stationary boundary sets up. Given these inconsistencies
among the models, WPC chose to maintain a slight risk of excessive
rainfall across much of the forecast area. As we continue to get
closer to the event, details regarding where the highest axis of
heaviest rainfall sets up will be refined. Nevertheless, despite any
shift in the axis of heaviest rainfall, soils remain well saturated
and the additional rainfall that is expected could still result in
localized flooding along rivers, creeks and streams. A Flood Watch
will likely be considered in future forecast updates.

Again the most notable change that's been observed over the past few
days has been timing of this next system. Latest model guidance is
not as quick in moving this next system through the area thus
providing more of a window of opportunity for severe potential
across south-central GA Saturday afternoon ahead of an approaching
cold front. At this time SPC currently has an area of interest
highlighted across the southern one-third of the forecast area
(roughly areas southeast of Macon) on Saturday. Right now the
biggest uncertainties will be if any clearing occurs on Saturday and
how quickly the atmosphere can destabilize if clearing does occur.
Certainly something to monitor going forward.

The early weekend system will depart the region Saturday into
Sunday. Clouds may hang around and a few lingering showers will be
possible across far North GA early Sunday. Otherwise, conditions
will quickly clear out owing to northwest flow aloft and upper
ridging beginning to build just to our west. Fair weather conditions
are expected to persist through at least mid-week with temperatures
gradually warming each day.

07

&&

.AVIATION...
(06Z TAFS)
Issued at 1244 AM EST Thu Mar 7 2024

Apart from some patchy fog (fog odds at the TAF site are < 15%)
and lower ceilings in the mountains of northern Georgia, VFR
conditions (unrestricted visibility and FEW- BKN AOA 4000 ft AGL)
should prevail through 12Z Friday. Winds will remain light (6 kt
or less) through 12Z Friday, with east winds prevailing after 15Z
Thursday.

//ATL Confidence...06Z Update...
Overall confidence in the ATL TAF is high.
High confidence in the wind ceiling and precipitation forecasts.
Moderate confidence in the visibility forecast.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  67  54  65 /  10  20  90 100
Atlanta         55  68  56  68 /   0  30 100  80
Blairsville     51  61  50  60 /  10  40 100  90
Cartersville    53  69  55  69 /   0  30 100  80
Columbus        58  77  61  74 /   0  20  90  80
Gainesville     53  65  54  62 /  10  30 100  90
Macon           56  74  59  73 /   0  10  80 100
Rome            54  71  56  70 /   0  40 100  70
Peachtree City  54  70  57  71 /   0  20  90  80
Vidalia         56  75  60  75 /   0  10  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SEC
LONG TERM....07
AVIATION...Albright
Hazardous weather outlook, Mar 6, 10:08 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1008 PM EST Wed Mar 6 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1008 PM EST Wed Mar 6 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Minor flooding will continue on some area rivers and creeks due
recent heavier rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will bring widespread rainfall to the region
between Friday afternoon and Sunday morning. Additional rainfall
amounts between 1 and 3 inches are expected. Given the current
saturation of our local soils, this rainfall may lead to additional
flooding concerns. Strong thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:25 PM ESTRiver Flood WarningFFCNewton, Rockdale23 hr
Mar 7, 2:58 AM ESTFlood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more57 hr
Mar 7, 4:54 AM ESTDense Fog AdvisoryFFCBaldwin, Banks, Clarke, Emanuel, Glascock, Greene and 14 more4 hr
Mar 7, 1:59 PM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson43 hr
Mar 7, 2:46 PM ESTRiver Flood WarningFFCMeriwether, Pike32 hr
Mar 7, 2:54 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson5 days
Mar 7, 3:01 PM ESTRiver Flood WarningFFCCobb, Douglas31 hr
Mar 7, 3:26 PM ESTRiver Flood WarningFFCGwinnett31 hr
Mar 7, 3:29 PM ESTRiver Flood WarningFFCDeKalb, Rockdale45 hr
Mar 7, 3:32 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.